Alert archive / Florida / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 43, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at Dec 9, 2017, 12:35 AM EST for Hillsborough County, Manatee County, Sarasota County, Florida. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 9, 2017, 12:35 AM EST (05:35 UTC)
- Expired
- Dec 9, 2017, 1:00 AM EST
- In force
- 25 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hillsborough County, FL, Manatee County, FL, Sarasota County, FL
The radar
The Tampa radar (KTBW), 22 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 00:00Z, 5.6 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1230 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 873 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 8.4
The text
As transmitted.
961 WUUS52 KTBW 090535 SVRTBW FLC057-081-115-090600- /O.NEW.KTBW.SV.W.0043.171209T0535Z-171209T0600Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tampa Bay Area Ruskin FL 1235 AM EST SAT DEC 9 2017 The National Weather Service in Ruskin has issued a * Severe Thunderstorm Warning for... Northwestern Manatee County in west central Florida... South central Hillsborough County in west central Florida... Northwestern Sarasota County in west central Florida... * Until 100 AM EST * At 1231 AM EST, a severe thunderstorm was located 9 miles northwest of Saint Armands Key, or 10 miles west of Sarasota, moving northeast at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Sarasota, Bradenton, Palmetto, Anna Maria, Ellenton, South Bradenton, North Sarasota, Parrish, Memphis, West Bradenton, Sarasota Bradenton Airport, West Samoset, Holmes Beach, Bradenton Beach, Bayshore Gardens, Lake Manatee State Park, Cortez, Whitney Beach, Samoset and Palma Sola. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 2773 8250 2750 8228 2729 8265 2748 8277 TIME...MOT...LOC 0531Z 232DEG 36KT 2739 8271 HAIL...<.75IN WIND...60MPH $$ TBW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 8, 8:09 PM EST, 4 hours 26 minutes earlier.
Area forecast discussion, Dec 8, 8:09 PM EST, 4 hours 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Tampa Bay Ruskin FL
809 PM EST Fri Dec 8 2017
.UPDATE...
Frontal boundary is making very slow progress through the
are this evening. Ahead of the boundary, an unusually warm
and muggy airmass is in place with current temps across the
area at 8PM warmer than our average highs for this time of
year. Not only that, but dewpoints are very summer like with
low 70s dewpoints in place. 00Z TBW ROAB measured a PWAT
value of 1.94 inches shatters the previous record 1.75
inches. Behind the boundary however, much cooler air is in
place with temps already well into the 40s. Earlier this
evening there was a 30 degree temperature difference between
Ocala and Gainesville - a very impressive temperature
gradient.
So for the rest of the evening and overnight, the front will
continue to make slow progress through the Bay area and into
SW Florida. Potential remains for some strong to severe
thunderstorms although radar returns thus far haven't been
too impressive. That can change quickly however as more
favorable dynamics setup over the next few hours.
The best chance for strong to severe storms will be with
discrete storms that form over the eastern Gulf of Mexico
and move inland near and to the south of Tampa Bay. The
moderate deep-layer shear and strong low-level shear should
support cell rotation within the strongest of storms. For
this reason, a tornado threat and potential for isolated
wind damage will be possible. Locally heavy rainfall will
also be possible over the next 12-18 hours as the boundary
moves through the area.
Behind the front, temperatures will cool quickly and
afternoon highs tomorrow will be in the 50s and 60s. Key
word there being afternoon as highs for the day will likely
occur at midnight tonight with temps dropping throughout
the day.
&&
.AVIATION...
A frontal boundary is moving very slowly through the region
this evening. Ahead of the boundary, dense low clouds will
produce MVFR or lower cigs for the next few hours. By around
4Z, showers and tstms will reach TAF sites and continue
through the overnight hours and into Saturday morning
before conditions slowly improve toward the end of the
forecast period. Current south-southwest winds will become
more northwest as the front clears the terminals. Wind gusts
to around 25 knots or so are expected through the period.
&&
.MARINE...
Small craft advisory conditions beginning to occur across
the region this evening as a cold front moves slowly south
across the FL peninsula. Behind the front, winds will turn
more north-northwest tonight, with speeds increasing to
20 kts through Saturday. High pressure will build in behind
the front, with improving conditions Saturday night into
early next week. Another front will bring wind speeds back
up near advisory levels on Tuesday.
&&
.Preliminary Point Temps/PoPs...
TPA 60 63 43 60 / 100 60 0 0
FMY 66 69 44 64 / 80 90 10 0
GIF 58 62 38 59 / 100 80 0 0
SRQ 61 64 44 62 / 100 70 0 0
BKV 55 60 33 58 / 100 50 0 0
SPG 59 64 47 60 / 100 60 0 0
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...Small Craft Advisory until 10 PM EST Saturday for
Charlotte Harbor and Pine Island Sound-Coastal waters
from Bonita Beach to Englewood FL out 20 NM-Coastal
waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Tarpon Springs to Suwannee River
FL out 20 NM-Tampa Bay waters-Waters from Bonita
Beach to Englewood FL out 20 to 60 NM-Waters from
Englewood to Tarpon Springs FL out 20 to 60 NM-Waters
from Tarpon Springs to Suwannee River FL out 20 to 60
NM.
&&
UPDATE/AVIATION/MARINE...11/McKaughan
UPPER AIR...42/Norman
DECISION SUPPORT...84/AustinHazardous weather outlook, Dec 8, 5:23 AM EST, 19 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Tampa Bay Ruskin FL 523 AM EST Fri Dec 8 2017 FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165- 239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870- 873-876-082230- Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy- Coastal Citrus-Coastal Hernando-Coastal Pasco- Coastal Hillsborough-Coastal Manatee-Coastal Sarasota- Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus- Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee- Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters- Charlotte Harbor and Pine Island Sound- Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM- Coastal waters from Englewood to Tarpon Springs FL out 20 NM- Coastal waters from Bonita Beach to Englewood FL out 20 NM- Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM- Waters from Englewood to Tarpon Springs FL out 20 to 60 NM- Waters from Bonita Beach to Englewood FL out 20 to 60 NM- 523 AM EST Fri Dec 8 2017 This Hazardous Weather Outlook is for West Central And Southwest Florida. .DAY ONE...Today and Tonight. ...THUNDERSTORM IMPACT... A cold front shifting south through west central and southwest Florida later today will bring increasing chances for showers and thunderstorms. Rapidly increasing atmospheric moisture will allow for some areas to see prolonged periods of heavy rain with high rain totals and localized flooding possible. Additionally, a few of the stronger thunderstorms will be capable of producing damaging winds or an isolated tornado. ...FLOOD IMPACT... Locally heavy rainfall is expected. The heavy rain will produce flooding of low lying and poor drainage areas as well as the ponding of water on roadways. Motorists should exercise caution. ...MARINE IMPACTS... As a cold front shifts south through the area tonight, winds over the eastern Gulf of Mexico are expected to increase to around 20 knots or greater during the early evening, producing advisory level conditions that will continue overnight. These winds will create hazardous boating conditions for small craft operators. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. ...EXCESSIVE COLD IMPACT... A much colder airmass will arrive across the region for the upcoming weekend. Temperatures are expected to drop into the 30s to the north of the I-4 corridor Saturday night, with a few spots to the north of Brooksville approaching freezing toward dawn on Sunday. Patchy frost is also possible across the Nature Coast Saturday night. An even colder night is anticipated for Sunday night into early Monday morning. Temperatures dropping into the middle and upper 30s are expected to expand well south of the I-4 corridor over inland locations, with most of the Nature coast dropping into the lower and middle 30s. Locations north of Brooksville have a greater potential for a period of sub-freezing temperatures. Lighter winds Sunday night will also promote areas of frost development for locations with temperatures in the 30s. ...RIP CURRENT IMPACT... An enhanced risk of stronger and more frequent rip currents is expected to develop along the beaches of west-central and southwest Florida on Saturday. Conditions for rip currents will subside during Sunday. ...MARINE IMPACTS... Advisory level winds over 20 knots will continue through the day on Saturday before slowly improving Saturday night and Sunday. After a brief lull in the winds, another frontal passage on Tuesday will bring winds back up to near advisory levels. These winds will create hazardous boating conditions for small craft operators. .SPOTTER INFORMATION STATEMENT... Spotters should monitor the weather and self activate if needed. Fleming
In the hours before
Local storm report, Dec 8, 11:05 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1105 PM EST FRI DEC 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 PM TSTM WND GST 1 WSW TAMPA INTERNATION 27.98N 82.53W
12/08/2017 M41 MPH HILLSBOROUGH FL ASOS
ASOS STATION TPA, TAMPA INTL AIRPORT.
&&Special weather statement, Dec 8, 11:05 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1105 PM EST FRI DEC 8 2017
FLZ043-151-248-249-251-090445-
Inland Hernando-Inland Pasco-Coastal Hillsborough-Sumter-Inland
Hillsborough-
1105 PM EST FRI DEC 8 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SUMTER...
EASTERN PASCO...SOUTHEASTERN HERNANDO AND NORTHEASTERN HILLSBOROUGH
COUNTIES...
At 1104 PM EST, radar indicated strong thunderstorms were located
along a line extending from 7 miles west of St. Leo to Tampa
International Airport. Movement was northeast at 50 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Tampa, Temple Terrace, Zephyrhills, Dade City, Lutz, Brandon, St.
Leo, Hillsborough River State Park, Zephyrhills South, Tampa
International Airport, East Lake-Orient Park, Zephyrhills West, Land
O Lakes, Egypt Lake-Leto, Greater Carrollwood, University, Wesley
Chapel South, Hill n Dale, Pebble Creek and Zephyrhills North.
LAT...LON 2856 8230 2866 8197 2799 8221 2787 8260
2791 8260 2792 8261
TIME...MOT...LOC 0404Z 229DEG 43KT 2837 8237 2798 8251
NormanLocal storm report, Dec 8, 11:06 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1106 PM EST FRI DEC 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND GST 1 W MACDILL AIR FORCE 27.85N 82.52W
12/08/2017 M40 MPH HILLSBOROUGH FL AWOS
AWOS STATION MCF, 1 W MACDILL AIR FORCE.
&&Local storm report, Dec 8, 11:25 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1125 PM EST FRI DEC 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 PM MARINE TSTM WIND 1 ESE GULFPORT 27.74N 82.69W
12/08/2017 M42 MPH GMZ830 FL MESONET
MESONET STATION XCBN, 1 ESE GULFPORT.
&&Special weather statement, Dec 9, 12:08 AM EST, 27 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1208 AM EST SAT DEC 9 2017
FLZ162-165-262-265-090545-
Coastal Charlotte-Inland Charlotte-Inland Lee-Coastal Lee-
1208 AM EST SAT DEC 9 2017
...A STRONG THUNDERSTORM WILL AFFECT EASTERN CHARLOTTE AND NORTH
CENTRAL LEE COUNTIES...
At 1206 AM EST, a strong thunderstorm was located near Palmona Park,
or 9 miles north of Fort Myers, moving northeast at 40 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Palmona Park, Lochmoor Waterway Estates, Babcock Webb Wma, Babcock
Ranch, North Fort Myers, and Suncoast Estates.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 2674 8204 2703 8181 2703 8156 2691 8156
2662 8191
TIME...MOT...LOC 0506Z 220DEG 33KT 2676 8189
TBWLocal storm report, Dec 9, 12:22 AM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1222 AM EST SAT DEC 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 PM TSTM WND GST 2 S CLEVELAND 26.92N 81.99W
12/08/2017 M45 MPH CHARLOTTE FL ASOS
ASOS STATION PGD, CHARLOTTE COUNTY AIRPORT.
&&The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 8, 8:14 PM EST | Special Weather Statement | TBW | Citrus | 46 min |
| Dec 8, 8:20 PM EST | Special Marine Warning | TBW | 40 min | |
| Dec 8, 9:15 PM EST | Special Weather Statement | TBW | Hernando | 30 min |
| Dec 8, 10:00 PM EST | Severe Thunderstorm Warning | TBW | Citrus, Sumter | 15 min |
| Dec 8, 10:16 PM EST | Special Weather Statement | TBW | Manatee | 29 min |
| Dec 8, 10:30 PM EST | Special Marine Warning | TBW | 60 min | |
| Dec 8, 11:05 PM EST | Special Weather Statement | TBW | Pasco | 40 min |
| Dec 9, 12:08 AM EST | Special Weather Statement | TBW | Charlotte | 37 min |
| Dec 9, 12:28 AM EST | Special Marine Warning | TBW | 32 min | |
| Dec 9, 1:02 AM EST | Special Weather Statement | TBW | Hillsborough | 28 min |
| Dec 9, 2:57 AM EST | Special Marine Warning | TBW | 33 min | |
| Dec 9, 3:15 AM EST | Special Weather Statement | TBW | Charlotte, DeSoto | 30 min |
| Dec 9, 3:56 AM EST | Special Marine Warning | TBW | 34 min | |
| Dec 9, 3:59 AM EST | Special Weather Statement | TBW | Lee | 46 min |
| Dec 9, 4:29 AM EST | Rip Current Statement | TBW | Charlotte, Hillsborough, Lee, Manatee, Pinellas, Sarasota | 24 hr |
| Dec 9, 3:11 PM EST | Wind Chill Advisory | TBW | DeSoto, Hardee, Highlands, Hillsborough, Manatee, Pasco and 1 more | 17 hr |
| Dec 9, 3:22 PM EST | Freeze Watch | TBW | Citrus, Hernando, Levy, Sumter | 23 hr |
| Dec 9, 3:22 PM EST | Freeze Warning | TBW | Levy | 17 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.